Tennessee, 2015Damaging Wind in Tennessee, August 22, 2015
August 22, 2015 · NWS MEG · 1 event in 1 county or zone
A couple of upper level disturbances moved across the Mid-South and interacted with a moist and unstable airmass to produce scattered thunderstorms during the afternoon and evening hours on August 22, 2015. An isolated severe storm produced damaging winds in McNairy County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A couple of upper level disturbances moved across the Mid-South and interacted with a moist and unstable airmass to produce scattered thunderstorms during the afternoon and evening hours on August 22, 2015. An isolated severe storm produced damaging winds in McNairy County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Aug 22, 11:52 AM CST, 2 hours 10 minutes earlier.
Area forecast discussion, Aug 22, 11:52 AM CST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
1252 PM CDT SAT AUG 22 2015
.UPDATE...
UPDATED TO INCLUDE 18Z AVIATION DISCUSSION.
&&
.DISCUSSION... /ISSUED 1014 AM CDT SAT AUG 22 2015/
DISCUSSION...WATER VAPOR SATELLITE/WSR-88D VAD WIND PROFILES THIS
MORNING INDICATE A MID LEVEL SHORTWAVE TROUGH MOVING THROUGH THE
LOWER MISSISSIPPI VALLEY. THIS UPPER LEVEL SHORTWAVE COMBINED WITH
A QUASI-STATIONARY BOUNDARY ACROSS CENTRAL/SOUTHERN MISSISSIPPI IS
RESULTING IN RAIN SHOWERS AND A FEW EMBEDDED THUNDERSTORMS ACROSS
THE LOWER MISSISSIPPI VALLEY AND MID SOUTH. AS OF 10 AM
CDT...TEMPERATURES ACROSS THE MID SOUTH ARE IN THE 70S AT MOST
LOCATIONS. WILL MAKE SOME ADJUSTMENTS TO POPS TO ACCOUNT FOR SHORT
TERM TRENDS. OTHERWISE...FORECAST OVERALL IN GOOD SHAPE.
UPDATED GRIDS WILL BE AVAILABLE SHORTLY.
CJC
PREV DISCUSSION... /ISSUED 404 AM CDT SAT AUG 22 2015/
DISCUSSION...
CURRENTLY...A STATIONARY FRONT IS LOCATED ACROSS CENTRAL
MISSISSIPPI. HIGH CLOUDS COVER MUCH OF THE AREA SOUTH OF
INTERSTATE 40 WITH MOSTLY CLEAR SKIES TO THE NORTH. THERE ARE A
FEW SPOTS OF FOG ACROSS NORTH MISSISSIPPI. TEMPS RANGE FROM 63
DEGREES AT PARIS...WHICH IS STILL LOCATED IN THE DRIER
AIRMASS...TO THE MID 70S CLOSER TO THE FRONT FROM CLARKSDALE TO
MONROE COUNTY. A FEW SHOWERS ARE STARTING TO MOVE INTO DELTA
REGION...SW OF MEMPHIS.
TODAY...THE STATIONARY FRONT WILL LIFT NORTH THROUGH THE AREA AS
A WARM FRONT AND A MID LEVEL TROF WILL MOVE WEST TO EAST ACROSS
THE REGION. MORE HUMID CONDITIONS WILL RETURN AND A BULGE OF
DEEPER MOISTURE WILL ACCOMPANY THE MID LEVEL TROF LEADING TO
SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE MIDSOUTH BY LATER
THIS MORNING INTO THIS AFTERNOON. CLOUDS AND PRECIP WILL KEEP
TEMPS BELOW NORMAL FOR THIS TIME OF YEAR WITH HIGHS IN THE MID
80S.
TONIGHT...THE TROF AND DEEPER MOISTURE WILL MOVE EAST OF THE
REGION THIS EVENING. AS A RESULT NOT MUCH OF A TRIGGER TO FOCUS ON
OVERNIGHT AND WILL ONLY KEEP MINIMAL POPS. SHOULD SEE SOME
CLEARING SKIES AS WELL. THE NAM IS A LITTLE QUICKER BRINGING
ACTIVITY ASSOCIATED WITH AN APPROACHING COLD FRONT INTO NORTHEAST
ARKANSAS LATE TONIGHT SO WILL KEEP SLIGHTLY HIGHER POPS THERE
AFTER MIDNIGHT. LOWS WILL BE IN THE UPPER 60S TO LOWER 70S.
SUNDAY AND SUNDAY NIGHT...A COLD FRONT WILL PUSH INTO THE AREA
SUNDAY AFTERNOON. AIRMASS ACROSS THE MIDSOUTH WILL HAVE TIME TO
BECOME FAIRLY UNSTABLE WITH HIGH TEMPS APPROACHING 90 IN SOME
AREAS AND DEWPOINTS IN THE LOWER 70S. SBCAPES WILL TOP 2500 J/KG
WITH MID LEVEL LAPSE RATES AROUND 7 C/KM IN ADVANCE OF THE FRONT.
THE ASSOCIATED UPPER LEVEL SUPPORT IS WEAK AND WIND SHEAR IS
WEAK. A FEW STORMS COULD BE STRONG TO PERHAPS SEVERE AND OF THE
PULSE VARIETY. DAMAGING WINDS WOULD BE THE MAIN THREAT IF A STORM
REACHES SEVERE LIMITS. ANY SEVERE THREAT WOULD QUICKLY DIMINISH
WITH LOSS OF HEATING AS WOULD AREAL COVERAGE DUE TO THE LACK OF
MEANINGFUL UPPER SUPPORT AND A WEAKENING SURFACE FRONT. SKIES WILL
START TO CLEAR FROM THE NORTHWEST BY MORNING WITH COOLER...DRIER
AIR MOVING IN.
MONDAY...FRONT WILL PUSH SOUTH THE AREA WITH CLEARING SKIES.
LINGERING PRECIP POSSIBLE ACROSS VERY SOUTHERN PART OF THE
FORECAST EARLY IN THE PERIOD. HIGHS WILL MOSTLY BE IN THE LOWER
80S.
TUESDAY THROUGH SATURDAY...LOOKS LIKE A PERIOD OF PHENOMENAL
WEATHER. EASTERN U.S. TROFFING WILL PUSH COOL...DRY CANADIAN HIGH
PRESSURE INTO THE AREA FOR THE WEEK. EXPECT HIGHS IN THE 80S AND
LOWS IN THE 50S/60S. LATEST LONGER RANGE GUIDANCE STILL NOT
SHOWING UPPER RIDGE TO THE WEST BUILDING INTO THE AREA THROUGH 10
DAYS.
SJM
&&
.AVIATION...
SHRA AND TS ACTIVITY IS ONGOING WITH CIGS SLOWLY RECOVERING BACK
TO VFR AS LOWER CIGS ADVECT NE. INCLUDED VCTS/VCSH EVERYWHERE FOR
THE AFTERNOON AND INTO THE EVENING AS AN UPPER WAVE MOVES
OVERHEAD. SLIGHT SKY COVER AND CIG IMPROVEMENT OVERNIGHT...WITH
FOG FORMATION LENDING TO MVFR VSBYS AT KMKL AND KTUP...BUT
INCREASING COVER LATE IN THE PERIOD WITH VCSH INCLUDED AS WINDS
SHIFT TO SW AHEAD OF APPROACHING FRONT.
ZDM
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Aug 22, 3:10 AM CST, 10 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
410 AM CDT SAT AUG 22 2015
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-231115-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
410 AM CDT SAT AUG 22 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A COLD FRONT WILL PUSH THROUGH THE MIDSOUTH SUNDAY AND SUNDAY
NIGHT. A FEW STRONG TO PERHAPS SEVERE STORMS ARE POSSIBLE ACROSS
EASTERN ARKANSAS...WEST TENNESSEE AND THE MISSOURI BOOTHEEL SUNDAY
AFTERNOON AND EARLY EVENING. DAMAGING WINDS WOULD BE THE MAIN
THREAT WITH ANY STORM THAT REACHES SEVERE LIMITS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
SJM
In the hours before
Special weather statement, Aug 22, 1:57 PM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
257 PM CDT SAT AUG 22 2015
TNZ091-092-222045-
HARDIN TN-MCNAIRY TN-
257 PM CDT SAT AUG 22 2015
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL UNTIL 345 PM CDT FOR...
HARDIN COUNTY IN WEST TENNESSEE...
SOUTHEASTERN MCNAIRY COUNTY IN WEST TENNESSEE...
AT 257 PM CDT...A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR
LARGER WAS LOCATED OVER ACTON...OR 9 MILES SOUTHEAST OF SELMER...
MOVING EAST AT 25 MPH.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.
PEOPLE IN HARDIN AND SOUTHEASTERN MCNAIRY COUNTIES SHOULD MONITOR
THIS STORM CLOSELY.
LAT...LON 3504 8801 3501 8820 3500 8820 3499 8823
3500 8858 3510 8863 3536 8814
TIME...MOT...LOC 1957Z 249DEG 23KT 3505 8849Thunderstorm Wind, McNairy
- When
- August 22, 2:02 PM CST to 2:07 PM CST
- Where
- McNairy County, 0.3 mi NE of Michie to 1.28 mi ENE of Michie
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 35.053, -88.446
Straight line winds ripped a roof of a building and knocked numerous tree limbs down in Michie.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Heavy Rain in Missouri, August 22, 20151 death · 6 events
- Lightning Strike in Florida, August 22, 2015$126,000 · 1 event
- Flash Flooding and Heavy Rain in Hawaii, August 22 to 26, 201531 events
- High Wind in North Dakota, August 22 to 23, 2015$10,000 · 61 kt wind · 18 events
- Damaging Winds in Georgia, August 22 to 23, 2015$21,000 · 55 kt wind · 2 events
- Flash Flood and Damaging Wind in North Carolina, August 22, 2015$20,000 · 50 kt wind · 2 events
- Flash Flooding and Hail in Arizona, August 22, 2015$13,000 · 1 in hail · 6 events
- High Wind in South Dakota, August 22, 201561 kt wind · 11 events
- Hail and Damaging Winds in Kansas, August 22, 20151.75 in hail · 11 events
- Damaging Winds in Florida, August 22 to 23, 2015$4,000 · 50 kt wind · 11 events
- Marine Thunderstorm Winds in Gulf of Mexico, August 22, 20158 events
- Hail and Damaging Wind in Kansas, August 22 to 23, 20151 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 598645.